Texas, 2015

Damaging Wind in Texas, August 23, 2015

August 23, 2015 · NWS LUB · 1 event in 1 county or zone

In the wake of a strong but shallow cold front this morning, a thunderstorm developed around 1100 CST along the trailing frontal layer aloft. This storm drifted north from southwest Lubbock and proceeded to drop hail up to dime size with severe wind gusts by the time it reached the western edge of the city of Lubbock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In the wake of a strong but shallow cold front this morning, a thunderstorm developed around 1100 CST along the trailing frontal layer aloft. This storm drifted north from southwest Lubbock and proceeded to drop hail up to dime size with severe wind gusts by the time it reached the western edge of the city of Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 23, 11:09 AM CST, 31 minutes earlier.

Area forecast discussion, Aug 23, 11:09 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1209 PM CDT SUN AUG 23 2015

.UPDATE...
A FEW SHOWERS AND T-STORMS ARE DEVELOPING ACROSS THE CENTRAL AND
EASTERN SOUTH PLAINS TO THE NORTH OF THE COLD FRONT WHICH IS JUST
EXITING OUR SRN ZONES. WE HAVE ADDED AN ISOLATED MENTION TO THE
FORECAST THROUGH THE AFTERNOON FOR ROUGHLY THE SRN 2/3RDS OF THE
FORECAST AREA. SOME BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE
UNDERNEATH THESE CELLS.

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT SUN AUG 23 2015/

AVIATION...
IMMINENT COLD FROPA AT LBB WILL BE FOLLOWED BY A GRADUAL UPTICK IN
NLY WINDS...GUSTING TO 25 KNOTS OR SO BY MID-MORNING BEFORE
RELAXING TO 12 KNOTS OR LESS THIS AFTN. MVFR CIGS ARE NOTED IN THE
CENTRAL PANHANDLE AND SOME OF THESE SHOULD EXPAND SOUTH TO AT
LEAST CDS AND PVW BEFORE ERODING THIS AFTERNOON. MOST MODELS HOLD
THESE CIGS NORTH OF LBB...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS.

PREV DISCUSSION... /ISSUED 402 AM CDT SUN AUG 23 2015/

SHORT TERM...
CANADIAN FRONT AT 4 AM WAS MAKING STEADY PROGRESS SOUTH ACROSS THE
SOUTHERN PANHANDLE AND AT ITS PRESENT MOTION OF 25-30 MPH SHOULD
BE IN LUBBOCK BY SUNRISE. STRONGEST PRESSURE RISES WERE FOCUSING
ACROSS THE WESTERN PANHANDLE WHERE EARLIER DALHART OBSERVED LOWER
VISBYS AND BLOWING DUST FROM NORTHERLY GUSTS OVER 30 MPH. ASIDE
FROM A FEW SCANT SHOWERS AND STORMS IN THE ENHANCED POST-FRONTAL
UPSLOPE REGIME OF NERN NM...PRECIP CHANCES ARE SHAPING UP QUITE
POOR GIVEN AN OVERALL ABSENCE OF PRE AND POST-FRONTAL CLOUDS.
WORSE...REGIONAL VWP DATA SHOW THAT THE LLJ HAS VEERED SW /NOW
PARALLEL TO THE FRONT/ WHICH IS FURTHER HURTING OPPORTUNITIES FOR
DEEPER CONVERGENCE AND SATURATED ASCENT. IN LIGHT OF THESE
UNFAVORABLE FACTORS...EARLIER CHANCE POPS WERE SHOWN THE DOOR. AN
ERRANT SHOWER MAY STILL SNEAK INTO OUR NW ZONES FROM THE MORE
FAVORABLE NELY UPSLOPE FLOW IN ERN NM...BUT ODDS ARE LOOKING
QUITE LONG FOR MEASURABLE PRECIP THIS A.M.

THE FRONT IS LIKELY TO STALL IN THE PERMIAN BASIN THIS AFTERNOON
AS THE SURFACE HIGH HOLDS UP IN THE NRN PANHANDLE. ALTHOUGH NELY
WINDS WILL ADVECT AN AXIS OF RICH POST-FRONTAL DEWPOINTS INTO OUR
SERN COUNTIES FROM OKLAHOMA...MOST MODEL SOUNDINGS NORTH OF THE
FRONT SHOW TOO MUCH CINH EVEN WITH WARMER TEMPS FROM A REDUCED
COVERAGE OF CLOUDS. DID RETAIN A SLIVER OF LOW POPS IN OUR
SOUTHERN ROW OF COUNTIES GIVEN THEIR PROXIMITY TO THE BOUNDARY...
BUT EVEN THIS MAY BE TOO OPTIMISTIC. TONIGHT...SOME MODELS ARE
EAGER TO CONVECT IN A SHALLOW AND WEAK ISENTROPIC REGIME...THOUGH
THIS POSSIBILITY SEEMS OVERDONE GIVEN NO BACKGROUND ASSISTANCE AND
AN EASTERLY LLJ TAKING AIM WELL TO OUR SW ALONG THE UPPER TRANS
PECOS. A LINGERING SWATH OF MID-LEVEL MOISTURE EVIDENT ON WATER
VAPOR ACROSS SRN NM SEEMS A MORE LIKELY LOCATION FOR POPS IN THE
NEXT 24 HOURS...SO POPS TONIGHT WERE REMOVED OVER ALL BUT OUR FAR
SW COUNTIES. ASIDE FROM NUDGING HIGH TEMPS UPWARD TODAY...NO MAJOR
CHANGES TO TEMPS WERE NECESSARY.

LONG TERM...
CONCERNS ABOUT PRECIPITATION CHANCES CONTINUE INTO THE DAY MONDAY
AS THE STALLED BOUNDARY STARTS TO MOVE NORTHWARD AS A WARM FRONT
THROUGH THE DAY. AGAIN THERE IS A LACK OF ANY KIND OF SYNOPTIC
SCALE FORCING TO AID IN LIFTING PARCELS THROUGH THE DAY. AS THE
WARM FRONT MOVES ACROSS THE AREA...MODELS DO INCREASE MID-LEVEL
MOISTURE SOME RESULTING IN AT LEAST A BIT OF ELEVATED INSTABILITY
LATE IN THE AFTERNOON. WITH THE FRONT MOVING NORTHWARD THROUGH THE
DAY...ANY LOW-LEVEL FOCUS FOR STORM DEVELOPMENT WILL GRADUALLY
SHIFT NORTH AND EASTWARD AND HAVE DROPPED POPS AND ADJUSTED THEM
TO FAVOR THE ROLLING PLAINS BY MONDAY EVENING WHERE DEEPER
MOISTURE WILL RESIDE. THE NAM ALSO HOLDS THE FRONT UP ACROSS THE
ROLLING PLAINS INTO TUESDAY MORNING WITH WEAK PRESSURE RISES BUT
CONDITIONS WILL CONTINUE TO BECOME LESS AND LESS FAVORABLE THROUGH
THE DAY AS THE RIDGE BUILDS BACK EASTWARD AND AS A STRENGTHENING
UPPER- LEVEL JET DEVELOPS EAST OF THE FORECAST AREA INCREASING
SUBSIDENCE ALOFT AT THE SAME TIME.

FORECAST FOR THE MIDDLE PART OF THE WEEK IS SEASONABLY HOT AND DRY
WITH THE RIDGE GRADUALLY BUILDING IN ALOFT...WITH HEIGHTS AT THEIR
GREATEST ON TUESDAY AND WEDNESDAY. A SLIGHT SHIFT IN THE RIDGE TO
THE WEST IS STILL EXPECTED FOR THE END OF THE WEEK WHICH WILL
PLACE US IN NORTHWEST FLOW ALOFT. THERE ARE STILL INDICATIONS OF
A COUPLE OF SHORTWAVES MOVING SOUTHEAST ACROSS THE REGION FOR
THURSDAY NIGHT AND FRIDAY NIGHT WHICH COULD BRING A RETURN OF
SLIGHT CHANCE POPS BOTH THOSE DAYS ALONG WITH SLIGHTLY COOLER HIGH
TEMPERATURES. THE PROSPECTS FOR ANOTHER COOL FRONT FOR THE END OF
THE WEEK DO NOT LOOK QUITE AS GOOD AS THE GFS HAS BACKED OFF ON
THIS POSSIBILITY WHILE THE ECMWF HINTS AT A VERY WEAK BOUNDARY
ARRIVING SATURDAY.

JORDAN

LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        77  58  86  62 /  10  10  20  10
TULIA         78  60  85  63 /  10  10  20  20
PLAINVIEW     81  60  85  64 /  10  10  20  10
LEVELLAND     83  63  86  65 /  20  10  20  10
LUBBOCK       84  63  87  66 /  20  10  20  10
DENVER CITY   86  65  87  65 /  20  20  20  10
BROWNFIELD    86  65  87  67 /  20  10  20  10
CHILDRESS     84  67  87  67 /  10  10  20  20
SPUR          88  67  88  67 /  20  10  20  20
ASPERMONT     93  71  92  71 /  20  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Aug 23, 5:10 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
610 AM CDT SUN AUG 23 2015

TXZ021>044-241100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
610 AM CDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 17 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
August 23, 11:40 AM CST
Where
Lubbock County, 0.78 mi S of Carlisle
Measured
56 kt (64 mph) estimated gust
Property damage
$800
Reported by
NWS Employee
Coordinates
33.569, -101.970

A large apple tree was toppled which heavily damaged a fence. Dime size hail also occurred in addition to one inch of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590030.